Dense Fog, Hancock
- When
- November 20, 5:00 AM CST to 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A weak trough of low pressure from MN into the southern Plains brought light south winds and increasing low level moisture into the region. This resulted in the development of widespread dense fog beginnning during the evening of November 19, 2012 and lasting into much of November 20.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak trough of low pressure from MN into the southern Plains brought light south winds and increasing low level moisture into the region. This resulted in the development of widespread dense fog beginnning during the evening of November 19, 2012 and lasting into much of November 20. Other than a brief improvement in conditions during the early to mid afternoon, visibilities were frequently at or below 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 20, 3:31 AM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CST TUE NOV 20 2012
.SYNOPSIS...
COMPLICATED MESOSCALE SCENARIO OUT THERE THIS MORNING. WEAK SURFACE
LOW AND TROUGH AXIS SLOWLY SLIDING SOUTHEAST ACROSS THE FORECAST
AREA OVERNIGHT. FEATURES ARE ALL RATHER WEAK...BUT ENOUGH TO CREATE
SOME LOW LEVEL CONVERGENCE AROUND THE SURFACE LOW...LINGERING HIGHER
DEWPOINTS IN THE UPPER 30S AND LOW 40S...LIGHT WINDS...AND WE HAVE
CLEAR SKIES OVER A PORTION OF THE AREA. A MID LEVEL CLOUD DECK IS
SITTING OVER ABOUT THE EASTERN HALF OF THE AREA...WHICH HAS KEPT
SURFACE TEMPERATURES IN THE MID 40S TO NEAR 50. HOWEVER...WHERE THE
CLOUDS HAVE CLEARED...TEMPERATURES HAVE DROPPED FAST AND FOG HAS
FORMED. DENSE FOG IS PRETTY WIDESPREAD OVER A LARGE PORTION OF
EASTERN IOWA AND HAVE ISSUED A DENSE FOG ADVISORY FOR WELL INTO THE
MORNING HOURS. SOMETHING INTERESTING ON THE WATER VAPOR
SATELLITE...IS A NICE DRY SLOT IN BEHIND A SHORTWAVE THAT IS DIVING
TOWARDS THE AREA. A TIME DISTANCE TOOL ON THIS FEATURE SHOWS THAT
IT DOES NOT GET INTO THE FORECAST AREA UNTIL NEARLY 12Z...AND SLIDES
QUICKLY OFF TO THE SOUTHEAST. ONCE THIS DRYING SLOT DIVES
THROUGH...NORTHWEST WINDS INCREASE OVER THE AREA AND DRIER AIR MOVES
IN...EXPECT THE FOG TO FINALLY DISSIPATE. HOWEVER...THAT MAY NOT
HAPPEN UNTIL MID TO LATE MORNING...AND HAVE RAN THE FOG ADVISORY
UNTIL 10 AM. LE
&&
.SHORT TERM...TODAY AND TONIGHT...
FOG ISSUES I HAVE ALREADY DESCRIBED ABOVE. IN GENERAL...EVEN ON THE
MOST PESSIMISTIC FOG CLEARING TRENDS DEPICTED IN THE MODELS...WE
SHOULD CLEAR THE FOG AND THE STRATUS LAYER OUT BY NO LATER THAN 18Z
THIS AFTERNOON. THE MID LEVEL DECK SHOULD GO AS WELL...BUT MAY BE A
LITTLE LATER. HOWEVER... THIS WILL PRODUCE WARMER TEMPERATURES
WEST...AND COOLER EAST. UPSTREAM TEMPERATURES AS WELL AS MODEL
GUIDANCE INDICATES WE SHOULD GET HIGH TEMPERATURES NEAR 60 WHERE WE
MANAGE TO CLEAR OUT...BUT STILL IN THE 50S EAST WHERE CLOUDS HANG
AROUND LONGEST. AGAIN...AT THE MOST PESSIMISTIC WE COULD BE SITTING
IN THE LOW 50S FAR EAST ALL DAY. HOWEVER...HAVE PLAYED A MORE
OPTIMISTIC FORECAST AND GONE WITH MID 50S TO NEAR 60.
TONIGHT A SURFACE RIDGE WILL MOVE ACROSS THE AREA ...WITH WINDS
STARTING OUT NORTHWEST AND THEN SLOWLY SHIFTING TO SOUTHWEST BY
MORNING. WITH THE DRIER AIR FILTERING IN THE REGION FROM THE
NORTHWEST TODAY EXPECT THAT WE SHOULD NOT HAVE FOG ISSUES TONIGHT...
THOUGH THE NEARLY CLEAR SKIES AND LIGHT WINDS ARE FAVORABLE. MIN
TEMPS SHOULD FALL INTO THE MID TO UPPER 30S...IF NOT COLDER
DEPENDING ON HOW MUCH DRY AIR MOVES INTO THE REGION. LE
.LONG TERM...WEDNESDAY THROUGH MONDAY...
FORECAST FOCUS ON A CHANCE OF SHOWERS THURSDAY THEN COLDER.
VERY LOW CONFIDENCE IN MODEL DATA FOR NEXT WEEK.
WEDNESDAY THROUGH THURSDAY NIGHT...ABOVE NORMAL TEMPERATURES AHEAD
OF STRONG COLD FRONT THAT WILL ARRIVE THURSDAY NIGHT. READINGS
SHOULD BE IN THE 60S MID WEEK WITH A CHANCE OF SHOWERS THANKSGIVING
DAY AS THE FRONT APPROACHES. HOWEVER FOR NOW WILL CONTINUE WITH
SMALL POPS AS MOISTURE RETURN IS IN QUESTION. THE GFS IS THE MOST
AGGRESSIVE WITH RAIN AMOUNTS COMPARED TO ECM/NAM/GEM. THE STRONG
FRONT ARRIVES THURSDAY NIGHT PUSHING ANY RAIN CHANCES OUT OF THE DVN
CWA DURING THE EVENING. COLDER/WINDY WEATHER TO FOLLOW BEHIND THE
FRONT.
FRIDAY THROUGH SATURDAY NIGHT...WINDY AND COLDER WEATHER RETURNS ON
FRIDAY AS STRONG STORM SYSTEM TRACKS ACROSS THE UPPER MIDWEST/NORTHERN
GREAT LAKES. MAX TEMPS WILL RANGE FROM THE UPPER 30S NORTH TO THE
MID 40S SOUTH BUT THIS MAY BE TOO WARM BY SEVERAL DEGREES.
TEMPERATURES SHOULD ACTUALLY BE FALLING DURING THE DAY. NORTHWEST
WINDS GUSTING TO AT LEAST 30 MPH WILL KNOCK WIND CHILLS DOWN INTO
THE 20S...IF NOT COLDER...DURING THE AFTERNOON.
COLD HIGH PRESSURE BUILDS INTO THE REGION SATURDAY AND SATURDAY
NIGHT WITH LIGHT WINDS AND CLEAR SKIES. HIGHS IN THE 30S TO AROUND
40 AND LOWS IN THE 20S.
SUNDAY THROUGH EARLY NEXT WEEK...HIGH PRESSURE SLIPS OFF TO THE EAST
RETURNING SOUTHERLY WINDS AND A MODERATION IN TEMPERATURES. VERY LOW
CONFIDENCE IN OPERATIONAL MODELS WITH REGARD TO SPINNING UP...OR
NOT...A SNOWSTORM IN THE MIDWEST EARLY NEXT WEEK. THE ECM HAS GONE
FROM INDICATING A BLIZZARD 12Z RUN TO A NON-EVENT 00Z RUN. HOPEFULLY
THE MODELS WILL COME TO AN AGREEMENT WITHIN THE NEXT WEEK.
HAASE
&&
.AVIATION... /ISSUED 1147 PM CST MON NOV 19 2012/
SKIES HAVE CLEARED OVER MUCH OF THE AREA THIS EVENING...BUT VFR
CIGS BASED AROUND 35HND FEET REMAIN EAST OF A LINE FROM JUST WEST
OF KDBQ TO JUST WEST OF KMLI THROUGH KGBG. MODEL RH FIELDS SUGGEST
THESE CLOUDS WILL NOT MOVE MUCH FURTHER EAST AND THE LATEST
SATELLITE IMAGERY SHOWS THE EASTWARD PROGRESS SLOWING SIGNIFICANTLY.
TO THE WEST CLEAR SKIES AND LIGHT WINDS NEAR A WEAK FRONT JUST
MOVING INTO EASTERN IOWA HAVE CREATED FAVORABLE CONDITIONS FOR
FOG. DENSE FOG WITH LIFR CIGS AND VSBYS LOOK REASONABLE AT KCID
AND PROBABLY KBRL EARLY THIS MORNING. THE CLOUD COVER NEAR THE
MISSISSIPPI RIVER SHOULD KEEP THE DENSE FOG OUT OF KDBQ AND KMLI.
ONCE THE FRONT MOVES THROUGH THE AREA LOCATIONS THAT HAVE THE LIFR
CONDITIONS SHOULD SLOWLY IMPROVE WITH VFR CONDITIONS EXPECTED AT
ALL SITES AROUND 18Z TUESDAY.
DLF
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR DES MOINES-
HENRY IA-JEFFERSON-LEE-VAN BUREN.
DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR BENTON-
BUCHANAN-DELAWARE-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-MUSCATINE-
WASHINGTON.
IL...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR CLARK-
SCOTLAND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 402 AM CST TUE NOV 20 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 402 AM CST TUE NOV 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG HAS FORMED OVER PORTIONS OF EASTERN IOWA AND WEST CENTRAL ILLINOIS. THE DENSE FOG IS EXPECTED TO DISSIPATE DURING THE MID TO LATE MORNING HOURS. UNTIL IT DOES...VISIBILITIES WILL BE REDUCED TO A QUARTER MILE OR LESS OVER A WIDESPREAD AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1156 PM CST MON NOV 19 2012 IAZ040>042-051>053-063>065-067-200800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- MUSCATINE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON... MUSCATINE 1156 PM CST MON NOV 19 2012 ...DENSE FOG CONTINUES TO DEVELOP... CLEARING SKIES AND LIGHT WINDS THIS EVENING HAVE CREATED FAVORABLE CONDITIONS FOR PATCHY FOG OVER PARTS OF EAST CENTRAL IOWA. A FEW LOCATIONS WERE ALREADY REPORTING SOME FOG WITH VISIBILITIES AROUND A QUARTER OF A MILE IN DENSE FOG. THE FOG IS EXPECTED TO CONTINUE DEVELOPING DURING THE EARLY MORNING HOURS. IF YOU ARE PLANNING ON TRAVELING EARLY THIS MORNING BE PREPARED FOR FOGGY CONDITIONS. LEAVE PLENTY OF TIME TO REACH YOUR DESTINATION. IF YOU DRIVE INTO DENSE FOG...SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER VEHICLES. IAZ076>078-087>089-098-099-ILZ025-026-034-035-MOZ009-010-200800- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO... FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS... KAHOKA 1156 PM CST MON NOV 19 2012 ...PATCHY DENSE FOG POSSIBLE... CLEARING SKIES AND LIGHT WINDS LATE THIS EVENING WERE CREATING FAVORABLE CONDITIONS FOR FOG. THE FOG IS EXPECTED TO CONTINUE DEVELOPING AND SOME PATCHY DENSE FOG WITH VISIBILITIES AROUND A QUARTER OF A MILE IS POSSIBLE AFTER MIDNIGHT. IF YOU ARE PLANNING ON TRAVELING LATE TONIGHT BE PREPARED FOR FOGGY CONDITIONS. LEAVE PLENTY OF TIME TO REACH YOUR DESTINATION. IF YOU DRIVE INTO DENSE FOG...SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS. DLF
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418879, 418880, 418883, 418888, 418884, 418882, 418886, 418887, 418878, 418881, 418877, 418889, 418885.